Kansas, 2018

Damaging Wind in Kansas, June 12, 2018

June 12, 2018 · NWS SGF · 1 event in 1 county or zone

A severe thunderstorms produced isolated wind damage in Bourbon County, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A severe thunderstorms produced isolated wind damage in Bourbon County, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 11, 11:17 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 11:17 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1217 AM CDT Tue Jun 12 2018

.SHORT TERM...(This evening through Tonight)

It was another long hot summer day over extreme southeast Kansas
and the Missouri Ozarks. Temperatures warmed into the upper 80s
and lower 90s, under mostly sunny skies and light breezes.

There is a chance for widely scattered showers and thunderstorms
this afternoon and early evening. The environment is not great for
micro-bursts. Dry mid levels are keeping severe pulse t-storm indices
at low values, despite the high cape.

For tonight, look for lows to fall into the low 70s or upper 60s.
Organized thunderstorms will be ongoing across eastern Kansas.
Some of this activity could reach the Ozarks, however, it should
be dying out at the same time it reaches the Kansas and Missouri
line. There is a marginal risk of a severe storm or two in
southeast Kansas and far western Missouri after midnight tonight.

.LONG TERM...(Tuesday through Monday)

Outflow boundaries and weaknesses within the periphery of the
summertime high will provide scattered thunderstorm chances for
the Ozarks from Tuesday morning through Thursday afternoon. Most
locations should remain dry, although, many locations will
experience some much needed rain.

By Thursday night into Friday, models suggest that the summertime
high will strengthen over southern Missouri, ending the chances
for rain through the upcoming weekend. Look for temperatures warm
into the middle to upper 90s in some locations, as the summertime
high center assumes a position directly over the Ozarks.

There are some signals that deeper moisture will spread into the
region next week, and provide widespread rain chances. We will
have a better handle on that with future model runs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1202 AM CDT Tue Jun 12 2018

A line of thunderstorms will impact western Missouri overnight.
MVFR and brief IFR conditions can be expected at Joplin and
possibly at Springfield. Brisk and gusty north to northwest winds
can also be expected with this line of storms, with gusts
approaching 40 knots likely around Joplin.

The storms will then diminish and exit the area by sunrise. There
is then some potential for more scattered thunderstorms Tuesday
afternoon. We have introduced PROB30 groups to cover this
potential.

Outside of thunderstorms, surface winds should remain out of the
south to southwest below 12 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Jun 11, 7:17 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
817 PM CDT Mon Jun 11 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
817 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

  A line of thunderstorms will push due south across eastern
  Kansas and western Missouri overnight. There is increasing
  confidence that these storms may produce damaging wind gusts
  of 60 to 70 mph, especially across portions of west-central
  Missouri and extreme southeastern Kansas.

  Frequent lightning, locally heavy rainfall, and hail up to
  the size of quarters will also be possible with these storms.
  The threat for flooding looks very limited given dry soil
  conditions and the expected quick moving nature to these
  storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Heat index values in the middle 90s to around 100 degrees will
  occur late in the workweek into the weekend.

  A few strong to severe storms will be possible again on
  Tuesday as a weak frontal boundary moves into the region.

  Afternoon and early evening scattered storms will then be
  possible during the middle and end of the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed overnight along and west of
  the U.S. 65 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jun 11, 11:52 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
1252 AM CDT TUE JUN 12 2018

MOZ055-056-067-120630-
Benton MO-Morgan MO-St. Clair MO-
1252 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHEASTERN ST. CLAIR
AND MORGAN COUNTIES UNTIL 130 AM CDT...

At 1250 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otterville to near Windsor to Urich.
Movement was southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms. Wind gusts of 40 to 50 mph should also be
expected 15 to 30 minutes before the storms arrive.

Locations impacted include...
Truman State Park...              Truman Lake...
Versailles...                     Warsaw...
Lincoln...                        Cole Camp...
Stover...                         Lowry City...
Syracuse...                       Ionia...
Palo Pinto...                     Lakeview Heights...
Florence...                       Brandon...
Crockerville...                   Zora...
Racket...                         Edmonson...
Mora...                           Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Truman Lake and Lake of the Ozarks, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3868 9284 3860 9284 3843 9263 3822 9319
      3811 9389 3821 9395 3821 9353 3851 9351
      3851 9330 3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 0550Z 326DEG 19KT 3874 9290 3853 9345 3845 9397

Schaumann
Special weather statement, Jun 12, 12:25 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
125 AM CDT TUE JUN 12 2018

MOZ055>057-067>069-120715-
Camden MO-Benton MO-Miller MO-Hickory MO-Morgan MO-St. Clair MO-
125 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...BENTON...WESTERN
MILLER...ST. CLAIR...NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL
215 AM CDT...

At 123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Tipton to near Warsaw to near
Montrose. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms. Wind gusts of 40 to 50 mph should also be
expected 15 to 30 minutes before the storms arrive.

Locations impacted include...
Lake of The Ozarks...             Pomme de Terre Lake...
Truman State Park...              Pomme De Terre State Park...
Lake of The Ozarks State Park...  Truman Lake...
Eldon...                          Osage Beach...
Camdenton...                      Versailles...
Village of Four Seasons...        Warsaw...
Lake Ozark...                     Lincoln...
Cole Camp...                      Stover...
Osceola...                        Laurie...
Lowry City...                     Hermitage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

If on or near Truman Lake and Lake of the Ozarks, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9249
      3822 9233 3790 9300 3791 9318 3786 9319
      3781 9346 3783 9381 3789 9381 3789 9387
      3821 9402 3821 9353 3851 9351 3851 9330
      3854 9325 3853 9307 3864 9306 3869 9295
TIME...MOT...LOC 0623Z 336DEG 25KT 3856 9275 3831 9332 3819 9392

Schaumann

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
June 12, 1:22 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.840, -94.710

Dispatch responded to a tree downed in an alleyway in town. Time was estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769568.